0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Is It Medication-Induced Psychosis or Prodromal Psychosis Unmasked by Medication?
Nahla Magoub, M.D.; Muhammad Tahir, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2011;23:E13-E14.

To the Editor: Treatment of schizophrenia in its prodomal phase is one of the most important therapeutic goals. The initial presentation of schizophrenia can be vague and subtle.1 During this phase, patients often demonstrate indistinct symptoms, such as depression, anxiety, apathy, poor attention, and social decline.1,2 these symptoms are not unique to schizophrenia and can be seen in other psychiatric disorders.2 Clinicians may treat the predominant presenting symptoms when the patient is indeed in the prodromal phase of schizophrenia. For example, if a patient presents with depressive symptoms, an antidepressant will be initiated, or if a patient presents with attention deficits, he may be treated with stimulants. Treatment targeting merely these symptoms without initiating an antipsychotic medication may complicate the clinical picture. The authors report a patient who presented with depressive symptoms as the prodromal phase of schizophrenia. He was diagnosed with major depression and prescribed bupropion. The patient developed a frank psychosis after bupropion was initiated.

A 15-year-old young man lived with his mother and did relatively well until he was found smoking marijuana and was suspended from school. He attended another school and did well for 1 year until his grades started to fall. Over the following few months, he began to feel unmotivated and to began to isolate himself. There was no history of suicidal ideation, feeling of guilt or hopelessness, or sleep or appetite disturbances. He was seen by a psychiatrist, who prescribed bupropion 150 mg daily for what appeared to be depression. One week later, his mother found him in the basement holding a bat in his hand and stating that he wanted to protect himself from unseen harm. He was brought to ER, where organic causes were excluded. His physical and neurological examinations were unremarkable. His laboratory tests were within normal limits. CT head revealed no pathology, and urine toxicology was negative. He denied any medical condition and recent drug abuse. Reportedly, the patient abused marijuana only for a few times 1 year before his admission. There was no past or family history of psychiatric illness and no concomitant use of medications. The patient was admitted for psychiatric evaluation. Initially, he was electively mute, socially withdrawn, and suspicious. He believed that he was being controlled by a destructive force and he is on a mission to protect the world. He was neglecting his personal hygiene and eating poorly; he then became catatonic. He did not report any perceptual disturbances, manic symptoms, or suicidal ideation. Bupropion was stopped, but he patient remained symptomatic. He was stabilized on olanzapine 25 mg daily. His delusions were successfully remitted. His social interaction, oral intake, and personal hygiene improved. Three months later, olanzapine was stopped because of side effects; subsequently, the patient decompensated and was rehospitalized.

Cases of bupropion-induced psychosis have been reported in the setting of overdose on bupropion, positive drug screen for cannabis, and high bupropion plasma levels as a result of accumulation of its metabolites in elderly patients or those with impaired liver function. Bupropion-induced psychosis has also been reported in patients with a past history of psychosis, concomitant psychostimulant use, or other dopaminergic medications.3 Our patient denied previous history of psychotic symptoms and concurrent medication use. Some may argue that initiating a relatively high dose of bupropion in this young patient might have induced psychosis. However, the psychotic symptoms did not subside after the discontinuation of bupropion. The patient's initial symptoms of amotivation, social isolation, and decreased functioning were diagnosed as a depressive disorder, but these symptoms certainly suggest the prodromal phase of schizophrenia. The patient did not endorse other criteria of major depression, including neurovegetative symptoms, suicide, and hopelessness. Given his prodromal symptoms before initiating bupropion and emerging of his florid psychosis in the context of taking bupropion, it can be proposed that this medication unmasked his psychosis. Moreover, the patient's psychosis initially responded to olanzapine, but the symptoms relapsed after olanzapine was stopped, suggesting that the diagnosis was a primary psychotic illness. Bupropion-induced psychosis in a patient without previous history of psychotic disorder has been attributed to inhibition of the reuptake of dopamine into presynaptic neurons and the resulting increase in extracellular dopamine levels.4 It can be hypothesized that bupropion unmasks psychosis through the same neurobiological mechanism. In summary, this case increases clinicians' awareness of the prodromal symptoms of schizophrenia. It also urges clinicians to use clinical judgment in initiating an antipsychotic treatment during this phase of illness.

Yung  AR;  Yuen  HP;  McGorry  PD  et al:  Mapping the onset of psychosis: the Comprehensive Assessment of At-Risk Mental States.  Aust N Z J Psychiatry . 2005; 39(11–12):964–971
[PubMed]
[CrossRef]
 
Salokangas  RK;  McGlashan  TH:  Early detection and intervention of psychosis: a review.  Nord J Psychiatry 2008; 62:92–105
[PubMed]
[CrossRef]
 
Howard  WT;  Warnock  JK:  Bupropion-induced psychosis.  Am J Psychiatry 1999; 156:2017–2018
[PubMed]
 
Ascher  JA;  Cole  JO;  Colin  JN  et al:  Bupropion: a review of its mechanism of antidepressant activity.  J Clin Psychiatry 1995; 56:395–401
[PubMed]
 
References Container
+

References

Yung  AR;  Yuen  HP;  McGorry  PD  et al:  Mapping the onset of psychosis: the Comprehensive Assessment of At-Risk Mental States.  Aust N Z J Psychiatry . 2005; 39(11–12):964–971
[PubMed]
[CrossRef]
 
Salokangas  RK;  McGlashan  TH:  Early detection and intervention of psychosis: a review.  Nord J Psychiatry 2008; 62:92–105
[PubMed]
[CrossRef]
 
Howard  WT;  Warnock  JK:  Bupropion-induced psychosis.  Am J Psychiatry 1999; 156:2017–2018
[PubMed]
 
Ascher  JA;  Cole  JO;  Colin  JN  et al:  Bupropion: a review of its mechanism of antidepressant activity.  J Clin Psychiatry 1995; 56:395–401
[PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 1.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles